Cryoglobulinemia presenting after liver transplantation

J. Gournay, L. D. Ferrell, J. P. Roberts, N. L. Ascher, T. L. Wright, J. R. Lake

Research output: Contribution to journalArticle

44 Scopus citations

Abstract

Essential mixed cryoglobulinemia is frequently associated with chronic hepatitis C. Three patients undergoing transplantation for end-stage chronic hepatitis C in whom cryoglobulinemia with vasculitis developed after transplantation are described. Hepatitis C virus (HCV) infection was confirmed in the 3 patients by the presence of HCV RNA detected by polymerase chain reaction. The time interval between transplantation and the first expression of vasculitis was 1, 5, and 17 months. Type II cryoglobulins were detected in the sera of all 3 patients. All patients developed cutaneous vasculitis, requiring digital amputation in 1 case. Two patients developed membranoproliferative glomerulonephritis. Plasmapheresis and the addition of cyclophosphamide led to an improvement in the renal disease in 1 case, whereas no treatment was able to reverse the renal failure in the other case. One patient developed an autoimmune hemolytic anemia 4 years after transplantation. One patient died of multiorgan failure 5 months after transplantation. We propose that HCV-associated cryoglobulinemia could become clinically significant only after orthotopic liver transplantation, possibly due in part to posttransplant increase in viremia as reflected by HCV RNA levels. These results confirm previous observations suggesting that HCV infection is important etiologically in the pathogenesis of cryoglobulinemia.

Original languageEnglish (US)
Pages (from-to)265-270
Number of pages6
JournalGastroenterology
Volume110
Issue number1
DOIs
StatePublished - Jan 1 1996

Fingerprint Dive into the research topics of 'Cryoglobulinemia presenting after liver transplantation'. Together they form a unique fingerprint.

  • Cite this

    Gournay, J., Ferrell, L. D., Roberts, J. P., Ascher, N. L., Wright, T. L., & Lake, J. R. (1996). Cryoglobulinemia presenting after liver transplantation. Gastroenterology, 110(1), 265-270. https://doi.org/10.1053/gast.1996.v110.pm8536866